Pimples and acne are the most common skin problems that occur in both men and women. It is a skin condition where hair follicles become clogged with oil and dead skin cells making blackheads and whiteheads. Though most common amongst teenagers due to puberty, it can also occur among youth in their 20s due to various lifestyle habits, stress and hormonal imbalances.
Dermatologist Dr. Gurveen Waraich shed light on which dietary supplements can cause acne if taken in excess. In an Instagram video, she talked about three major supplements – Biotin, Vitamin B12 and Whey Protein. “Popping too many supplements?” the text in her video read.
She further explained them to be the cause of acnes as follows:
This supplement is used mainly for hairfall treatment (to stop hairfall and strengthen hair). While it most definitely helps with that, unregulated consumption of biotin can affect the body’s absorption of Vitamin B5 due to which the oil production increases. This in turn leads to acne flare ups.
While the effects of Vitamin B12 are not very common in terms of acnes, in some people Vitamin B12 alters skin microbiome leading to acne flare-ups with inflammation. It usually happens due to higher doses like injectable Vitamin B12.
The most common supplement responsible for adult acne is whey protein. This supplement is most commonly used for muscle development by people who are into fitness. “Being a byproduct of milk, whey contains bovine insulin-like growth factor (IGF1) which increases sebum and androgen production leading to breakouts, especially in women suffering from hormonal acne,” says Dr. Gurveen.
She finally explained that while these are the most common supplements to cause acne, it is only in the case of acne prone skin that we see these effects and not otherwise. She added there might be variations in how these supplements react in individuals who have acne prone skin.